Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 6, NWS Des Moines, IA

April 10, 2008Clarke County, Lucas County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2008, 9:52 PM CDT for Clarke County, Lucas County, Wayne County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2008, 9:52 PM CDT (02:52 UTC)
Expired
Apr 10, 2008, 10:30 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Clarke County, IA, Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:50 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 10, 6:50 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT THU APR 10 2008

.DISCUSSION...
MOST ACTION IN THE EARLY PART OF THE FCST. LO PRES OVR NERN KS
LFTG NWD AND WILL MOVE THRU IA TNGT. WELL PROGGED BY THE MODLS.
CUR WRMFNT PUSHING INTO SRN IA ATTM WTIH DEW POINTS IN THE UPPER
50S TO LOW 60S JUST S OF THE BNRY. ARC OF LOW TOP CONVETION LFTG
NNEWD AND WILL AFFECT THE CWA THRU 01Z. AS LOW DEPARTS...COLD AIR
WILL SINK SWD ACRS THE AREA. EXPECT PCPN TO CHNG TO SNW OVR THE
WRN PART OF THE CWA BY SNRS AND SPRD EWD SLOWLY TO ALL BUT THE FAR
EAST BY EVE. COULD SEE A COUPLE INCHES OVR THE NW...WITH ONLY LGT
ACCUMS ELSE. -SHSN WILL CONT INTO SAT WITH CLRG SPRDG EWD ON SUN.
WRMG TREND WILL MOVE IN FOR SUN INTO NET WEEK WITH TEMPS WRMG TO
WELL ABV NORMAL BY TUE.

AVIATION...11/00Z
MAINLY IFR CIGS/VSBYS WILL CONTINUE THROUGH THE TAF PERIOD.  SOME
BINOVC EXPCTD AFTER THUNDERSTORMS BUT ANY IMPROVEMENT IN CONDITIONS
WILL BE SHORT LIVED.  STRONG WIND SPEEDS WILL ALSO BE FORECAST OVER
ALL TAF SITES AS PRESSURE GRADIENT REMAINS TIGHT AS LOW PRES OVER SW
IA SLOWLY LIFTS INTO NE IA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-
FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR APPANOOSE-DAVIS-
DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-WAYNE.

&&
Hazardous weather outlook, Apr 10, 5:30 AM CDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT THU APR 10 2008

IAZ039-049-050-059>062-071>075-081>086-092>097-111030-
BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
530 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE NORTH ACROSS THE
REGION TODAY AND EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY LATE THIS AFTERNOON THROUGH LATE
EVENING...WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...THERE IS
SOME CONCERN FOR DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY
SOUTH OF HIGHWAY 92 AND EAST OF INTERSTATE 35.

A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS
SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA SOUTHEAST
OF A LINE FROM GRINNELL TO LAMONI THROUGH MIDNIGHT. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>038-044>048-057-058-070-111030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-CASS-
530 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE NORTH
ACROSS THE REGION TODAY AND EARLY TONIGHT. SMALL HAIL AND WIND
GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS
SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL MIX WITH AND CHANGE TO SNOW FROM WEST TO EAST ON FRIDAY.
SOME LIGHT ACCUMULATIONS OF SNOW...GENERALLY 2 INCHES OR LESS ARE
POSSIBLE...ESPECIALLY NORTHWEST OF A FORT DODGE TO MASON CITY
LINE. WINDS WILL ALSO INCREASE FROM THE WEST OR NORTHWEST AND
GUST 30 TO 35 MPH AT TIMES...AND COMBINED WITH THE SNOW COULD
RESULT IN REDUCED VISIBILITY AND DANGEROUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF WIND
GUSTS...HAIL OR SNOWFALL ARE APPRECIATED.

MOYER

In the hours before

Local storm report, Apr 10, 7:21 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             3 SE OSCEOLA            41.00N 93.73W
04/10/2008  E0.75 INCH       CLARKE             IA   BROADCAST MEDIA

            REPORT OF 3/4 INCH HAIL ABOUT 3 MILES SOUTHEAST OF
            OSCEOLA AT 714 PM.

&&

LEE
Local storm report, Apr 10, 8:06 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     N OSKALOOSA             41.29N 92.64W
04/10/2008  E70.00 MPH       MAHASKA            IA   TRAINED SPOTTER

&&

LEE
Local storm report, Apr 10, 8:24 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     OSKALOOSA               41.29N 92.64W
04/10/2008                   MAHASKA            IA   EMERGENCY MNGR

            DAMAGE TO FUEL PUMPS AND FRONT OF A STORE DUE TO WINDS.

&&

LEE
Local storm report, Apr 10, 8:31 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             1 SE NEWTON             41.68N 93.03W
04/10/2008  E0.88 INCH       JASPER             IA   LAW ENFORCEMENT

&&

LEE
Local storm report, Apr 10, 8:51 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             BEAMAN                  42.22N 92.82W
04/10/2008  E0.88 INCH       GRUNDY             IA   TRAINED SPOTTER

&&

LEE
Local storm report, Apr 10, 9:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     LAMONI                  40.62N 93.94W
04/10/2008  M58 MPH          DECATUR            IA   ASOS

&&

JLEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:01 PM CDTSevere Thunderstorm WarningDMXJasper, Marion44 min
Apr 10, 8:56 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold34 min
Apr 10, 9:25 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold, Wayne35 min
Apr 11, 3:13 AM CDTRiver Flood WarningDMXMahaska, Marion14 hr
Apr 11, 3:37 AM CDTRiver Flood WarningDMXMahaska30 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.